Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 65, NWS Newport/Morehead City, NC

May 22, 2016

NWS Newport/Morehead City, NC issued this small craft advisory at May 22, 2016, 2:22 PM EDT. It took effect at May 23, 2016, 2:00 AM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
May 22, 2016, 2:22 PM EDT (18:22 UTC)
In effect from
May 23, 2016, 2:00 AM EDT
Expired
May 24, 2016, 1:11 AM EDT
In force
23 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

336 
WHUS72 KMHX 221822
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 PM EDT SUN MAY 22 2016

...ELEVATED SEAS TONIGHT THROUGH MONDAY NIGHT ALONG THE CENTRAL
AND NORTHERN WATERS...

.DEVELOPING LOW PRESSURE WILL PULL AWAY FROM THE COAST OVERNIGHT
WITH WINDS NORTH TO NORTHWEST 10 TO 20 KNOTS. SEAS WILL BUILD TO 
4 TO 7 FEET NORTH OF CAPE HATTERAS INLET, SLOWLY SUBSIDING MONDAY
NIGHT.

AMZ150-152-154-230630-
/O.NEW.KMHX.SC.Y.0065.160523T0600Z-160524T0600Z/
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
222 PM EDT SUN MAY 22 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM MONDAY TO 2 AM EDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 2 AM MONDAY TO
2 AM EDT TUESDAY.

* WINDS...NORTHWEST 10 TO 15 KT WITH GUSTS UP TO 25 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS OF 6 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
4 follow-up statements
751 
WHUS72 KMHX 230212
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1012 PM EDT SUN MAY 22 2016

...ELEVATED SEAS TONIGHT THROUGH MONDAY NIGHT ALONG THE CENTRAL
AND NORTHERN WATERS...

.DEVELOPING LOW PRESSURE WILL PULL AWAY FROM THE COAST OVERNIGHT
WITH WINDS NORTH TO NORTHWEST 10 TO 20 KNOTS. SEAS WILL BUILD TO
4 TO 7 FEET NORTH OF CAPE HATTERAS INLET...SLOWLY SUBSIDING
MONDAY NIGHT.

AMZ150-152-154-231000-
/O.CON.KMHX.SC.Y.0065.160523T0600Z-160524T0600Z/
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
1012 PM EDT SUN MAY 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM MONDAY TO
2 AM EDT TUESDAY...

* WINDS...NORTHWEST 10 TO 15 KT WITH GUSTS UP TO 25 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS OF 6 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
030 
WHUS72 KMHX 230728
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 AM EDT MON MAY 23 2016

...ELEVATED SEAS TODAY AND TONIGHT ACROSS THE CENTRAL AND
NORTHERN COASTAL WATERS...

.DEVELOPING LOW PRESSURE WILL PULL AWAY FROM THE COAST TODAY WITH
WINDS NORTH TO NORTHWEST 10 TO 20 KNOTS. SEAS WILL BUILD TO 4 TO 7
FEET NORTH OF CAPE HATTERAS INLET...SLOWLY SUBSIDING TONIGHT.

AMZ150-152-154-231930-
/O.CON.KMHX.SC.Y.0065.000000T0000Z-160524T0600Z/
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
328 AM EDT MON MAY 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WINDS...NORTH TO NORTHWEST AROUND 15 KT WITH GUSTS UP TO 20 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS OF 6 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
235 
WHUS72 KMHX 231931
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
331 PM EDT MON MAY 23 2016

...ELEVATED SEAS THROUGH TONIGHT ACROSS THE CENTRAL AND NORTHERN
COASTAL WATERS...

.DEVELOPING LOW PRESSURE WILL PULL AWAY FROM THE COAST WITH WINDS
NORTH TO NORTHWEST 10 TO 20 KNOTS. SEAS WILL BUILD TO 4 TO 7 FEET
NORTH OF CAPE HATTERAS INLET, SLOWLY SUBSIDING TONIGHT.

AMZ150-152-154-240600-
/O.CON.KMHX.SC.Y.0065.000000T0000Z-160524T0600Z/
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
331 PM EDT MON MAY 23 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WINDS...NORTHWEST 10 TO 15 KT WITH GUSTS UP TO 20 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS OF 6 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
142 
WHUS72 KMHX 240511
MWWMHX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
111 AM EDT TUE MAY 24 2016

...SMALL CRAFT ADVISORY CANCELED...

.SEAS HAVE SUBSIDED TO BELOW 6 FEET.

AMZ150-152-154-240615-
/O.CAN.KMHX.SC.Y.0065.000000T0000Z-160524T0600Z/
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
111 AM EDT TUE MAY 24 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE SMALL CRAFT ADVISORY.

SEAS HAVE SUBSIDED TO BELOW 6 FEET.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at May 22, 1:24 PM EDT, 58 minutes earlier.

Area forecast discussion, May 22, 1:24 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
124 PM EDT SUN MAY 22 2016

.SYNOPSIS...
Stubborn low pressure will afflict the area through Monday. High
pressure will build in and influence the weather mid to late week
with very warm and humid conditions developing.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 920 AM Sun...Low/mid level clouds continue to work their way
into the area from the west. This is associated with the
persistent upper low anchored along the mid-Atlantic and departing
sfc low well off of NJ coast. Expect these clouds to persist
through much of the morning before gradually eroding with better
atmospheric mixing. The cloud cover and NW flow will help keep
temperatures from rebounding too quickly this AM.

Previous Discussion...A few renegade iso showers continue to
traverse E NC with some remnant upper level energy in tandem with
weak frontal zone passing through the area. Current H2O vapor
imagery depicts broad troughing across eastern half of CONUS with
upper level low spinning across the Mid Atlantic region.

The models are in good agreement that this upper low will close
off and deepen over VA with cooling 500 mb temps expected over
NC. With deep cyclonic flow and sufficient moisture present with
blended TPW vals between 1 and 1.5 inches, showers and some iso
embedded thunder should develop as diurnal heating peaks in the
afternoon and lapse rates steepen. Best chance for more numerous
showers will be east of the Coastal Plain where highest PW axis
resides with some confluent sfc flow. The clouds, showers, and
light north winds will keep temps coolish today with highs
struggling into the lower 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 330 PM Sat...Trend will be for diminishing coverage of
showers with loss of diurnal heating. However, moisture content
will be high so have kept in chance pops most of the area,
especially further east where cyclonic flow persists. Otherwise,
widespread cloud cover and lowering thicknesses will spell for
slightly below climo lows with readings in the mid/upper 50s area
wide.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
As of 3 AM Sunday...Below normal temps will continue Monday
followed by a gradual warming and drying trend mid to late week.

Monday through Tuesday night: The closed upper low will meander
over the area through Monday night, while a secondary surface low
is forecast to strengthen off the NC coast Monday along the stalled
frontal boundary. Both areas of low pressure will lift NNE Monday
night and Tuesday and become vertically stacked over the NE US.
Sufficient moisture remains across the area with weak vort maxes
moving through the upper low along with steeper low level lapse
rates to keep chance to slight chance pops through Monday night.
Some enhancement in shower activity with isolated thunderstorms
possible...especially during the afternoon hours with diurnal
heating and the closed upper low near or over the region bringing
the greatest instability. Could see some gusty winds or small
hail...given the steep low level lapse rates and cold temps aloft.
500mb temps are forecast to drop to -19/-20C Monday and WBZ/FZL
heights less than 8,000 feet. Highs in the mid 60s/low 70s Monday
and lows in the 50s Monday night. Surface high pressure quickly
builds in Tuesday then shifts offshore by Wednesday. Lower
dewpoints and weak subsidence aloft should limit precip chances
Tuesday, though the GFS, and now the NAM, continue to develop
scattered showers. Added sc pop across the NE CWA and near the
Albemarle Sound, closer to the exiting upper low. High temps
Tuesday will be in the mid 70s to around 80 degrees. Warmer
Tuesday night with lows in the 60s.

Wednesday through Saturday: High pressure will shift offshore
Wednesday and remain anchored off the coast into the weekend, with
ridge building aloft. The warming trend continues for the latter
half of the week with high pressure centered offshore bringing SW
flow and increasing moisture across the region. Global models are
trended drier for the latter half of the week with limited forcing
aloft but instability will be increasing and cannot rule out
isolated showers or thunderstorms developing during the afternoon
and evening hours so will continue slt chc pops in the forecast at
this time. Highs expected in the mid to upper 80s inland to around
80 along the coast.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
Short Term /Through 18Z Monday/...
As of 130 PM Sun...IFR cigs this morning eventually lifted to
MVFR over the past hour or two. Expect MVFR to gradually make way
to VFR cigs as low/mid level clouds erode from west to east. Can
see the leading edge of the cloud shield moving out of the triad
region now. Weak diurnal heating may destabilize the atmosphere
through the afternoon as an upper low and associated cold temps
aloft closes off over the mid Atlantic region setting the stage
for scattered to numerous showers and some embedded thunder. Do
not anticipate widespread/intense coverage of
showers/thunderstorms at this point, so have just placed TAF sites
in VCSH for this afternoon/evening. Winds will be light northerly
through the period. IFR will likely develop once again tonight as
stubborn upper low remains in place over the region with light
northerly flow. IFR cigs will lift in the morning hours with MVFR
ceilings expected through much of Monday as showers/thunderstorms
develop by the afternoon.

Long Term /Monday through Thursday/...
As of 3 AM Sunday...Sub-VFR ceilings Monday morning are expected
to improve to VFR by afternoon, though scattered showers and
thunderstorms will continue with upper low over the region. The
low moves out for Tuesday with high pressure building into the
region through mid week and expect predominant VFR conditions.

&&

.MARINE...
Short Term /Through Tonight/...
As of 920 AM Sun...No changes to this update as north flow
continues and seas generally 4 feet with a 8 to 9 second period.

Previous Discussion...Light north winds continue over the marine
domain with seas 3 to 4 feet early this morning. The north winds
will continue in the 10-20 knot range through tonight, with seas
remaining in the 3 to 5 foot range. There may be some 6 foot swell
developing this evening north of Cape Hatteras depending on
strength of low pressure expected to develop offshore of the Mid
Atlantic coast. At this time, confidence not high enough to issue
SCA though later shifts will have to monitor evolution of this
developing low.

Long Term /Monday through Thursday/...
As of 3 AM Sunday...Closed upper low will linger over the
region Monday, while secondary low strengthens off the NC coast
along stalled frontal boundary offshore. Models continue to show
surge in northerly winds 15-20 knots Monday, combined with
backswell, allowing seas to build back to 5-7 feet...mainly north
of Ocracoke. Winds and seas expected to subside below SCA Monday
night. High pressure inland Monday will shift offshore by Tuesday
with winds backing to W and SW around 5-15 kt Tuesday through
Thursday with seas generally 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/TL
NEAR TERM...TL/LEP
SHORT TERM...TL
LONG TERM...SK/CQD
AVIATION...CQD/LEP
MARINE...CQD/TL/LEP
Hazardous weather outlook, May 22, 3:16 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 AM EDT SUN MAY 22 2016

NCZ029-044>047-079>081-090>095-098-104-230730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
316 AM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-230730-
OUTER BANKS DARE-
316 AM EDT SUN MAY 22 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH
OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.